logo

DermNet NZ


Facts about the skin from DermNet New Zealand Trust. Topic index: A B C D E F G H I J K L M N O P Q R S T U V W X Y Z



Drug-induced skin pigmentation

Drug-induced skin pigmentation is quite common and accounts for 10-20% of all cases of acquired hyperpigmentation. Pigmentation may be induced by a wide variety of drugs; the main ones implicated include non-steroidal anti-inflammatory drugs (NSAIDs), phenytoin, antimalarials, amiodarone, antipsychotic drugs, cytotoxic drugs, tetracyclines, and heavy metals.

Drug reaction
Minocycline pigmentation
Drug reaction
Minocycline pigmentation
Drug reaction
Fixed drug reaction to cotrimoxazole
Drug reaction
Flagellate pigmentation from bleomycin
Drug reaction
Amiodarone photosensitivity
Carotenaemia from antiepileptic drug
Carotenaemia from antiepileptic drug
Drug-induced pigmentation

What causes drug-induced skin pigmentation?

Several mechanisms may be involved in the drug-induced changes of pigmentation of the skin.

What are the clinical features of drug-induced skin pigmentation?

The clinical features of drug-induced skin pigmentation are very variable according to the drug involved. A large range of patterns and shades may be formed.

Drug/drug group Clinical features
Antipsychotics (chlorpromazine and related phenothiazines)
  • Bluish-grey pigmentation, especially in sun-exposed areas
  • Pigmentation is cumulative and some areas may develop a purplish tint
  • Pigmentation of the conjunctiva in the eye may also occur, along with cataracts and corneal opacities
Phenytoin / anticonvulsants
  • 10% of patients develop pigmentation of the face and neck resembling chloasma (clearly defined, roughly symmetrical dark brown patches)
  • Fades after a few months when drug has been stopped
Antimalarials
  • About 25% of patients receiving chloroquine or hydroxychloroquine for several years develop bluish-grey pigmentation on face, neck and sometimes lower legs and forearms
  • Continuous long-term use may lead to blue-black patches, especially in sun-exposed areas
  • Nail beds and corneal and retinal changes may also develop
Cytotoxic drugs
  • Busulfan, cyclophosphamide, bleomycin and adriamycin have all produced hyperpigmentation to some degree
  • Banded or diffuse pigmentation of nails often occurs
Amiodarone
  • Blue-grey pigmentation in sun-exposed areas (face and hands)
  • Photosensitivity occurs in 30-57% of patients whilst 1-10% show skin pigmentation
  • Skin pigmentation is reversible but may take up to one year for complete resolution after the drug has been stopped
NSAIDs
  • Often associated with fixed drug eruptions (drugs that cause a single or few sharply demarcated erythematous lesions which resolve promptly but leave a local brown pigmentation
  • May occur on the face, extremities and genitalia

What is the treatment for drug-induced skin pigmentation?

Although drug-induced skin pigmentation appears to be rather benign it can become cosmetically disfiguring. In many cases once the offending drug has been stopped, fading of the lesions occurs. However, in some cases the pigmentation may last a long time or become permanent. Because many drugs that induce skin pigmentation also cause photosensitivity reactions, sun protection is usually recommended.

More recently, laser treatment has been successful in treating amiodarone induced skin pigmentation.

Related information

References:

On DermNet NZ:

Other websites:

Books about skin diseases:

See the DermNet NZ bookstore

Author: Vanessa Ngan, staff writer

DermNet NZ does not provide an online consultation service.
If you have any concerns with your skin or its treatment, see a dermatologist for advice.